Category: 

What is a Vitamin Overdose?

Article Details
  • Written By: Meshell Powell
  • Edited By: Melissa Wiley
  • Last Modified Date: 05 July 2019
  • Copyright Protected:
    2003-2019
    Conjecture Corporation
  • Print this Article

Vitamin supplements can be very useful in improving overall health, as long as they are taken in the proper dosages. Taking more than the recommended amounts of any vitamin can lead to a vitamin overdose. The symptoms of a vitamin overdose vary according to the type of vitamin taken, but may include digestive disturbances, headaches, or organ failure.

A vitamin overdose related to taking too much vitamin A may lead to hair loss, blurred vision, or liver damage. Too much vitamin C may cause digestive disturbances such as stomach pain or diarrhea and is believed by some to contribute to the formation of kidney stones. A vitamin overdose of vitamin B-6 may cause difficulty walking or a numb feeling in the hands or mouth.

Iron supplements can be useful in boosting red blood cell production, but taking too much iron may lead to the body losing the ability to properly absorb a mineral known as zinc. Niacin can help to lower cholesterol when taken in recommended doses, but this type of vitamin overdose may cause damage to the liver. Taking too much vitamin D can cause a calcium buildup, in turn creating damage to the muscles of the body, including the heart.

Ad

Many people choose to take a daily multivitamin in order to achieve optimal health. These vitamins are typically safe when taken as directed. When taken in excess amounts, many systems of the body can be affected. Symptoms of bladder or kidney problems may include frequent urination or cloudy urine. The eyes may become irritated or overly sensitive to light.

Heart problems, such as rapid or irregular heartbeat, may sometimes develop as a result of a vitamin overdose. Some people may experience muscle or joint pain and weakness. Confusion, seizures, and mental changes are possible signs of a vitamin overdose.

Digestive disturbances are common signs of a possible vitamin overdose. These disturbances may include nausea, vomiting, or diarrhea. Constipation, especially as a result of too much calcium or iron, may occur. Stomach pain, reduced appetite, or weight loss may occur from long-term overuse of vitamin supplements.

Skin issues may develop as a result of taking too many multivitamins. Some of these symptoms may include itching or burning skin or the development of a rash. The skin may become overly sensitive to sun exposure, resulting in sunburn from minimal sun exposure. Dry, cracked skin or hair loss are also possible.

Ad

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email